Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 267, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 1996, 8:18 PM CDT for Lane County, Ness County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1996, 8:18 PM CDT (01:18 UTC)
- Expired
- Jun 24, 1996, 9:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Lane County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3304 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 22.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 250120 SVRDDC KSC101-135-250200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 818 PM CDT MON JUN 24 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL KANSAS ...EASTERN LANE COUNTY...NESS COUNTY AT 818 PM CDT RADAR INDICATED THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 3 MILES NORTH OF PENDENNIS TO 8 MILES SOUTH OF NESS CITY. THE LINE WAS MOVING TOWARD THE EAST-NORTHEAST AT 30 MILES PER HOUR. WINDS GUSTING IN EXCESS OF 60 MPH AND HAIL UP TO 3/4 INCH IN DIAMETER CAN BE EXPECTED WITH THIS LINE OF THUNDERSTORMS. THE STORMS WILL ARRIVE IN NESS CITY BY 830 PM...ARNOLD BY 830...AND RANSOM BY 835 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DON'T DRIVE ONTO WATER-COVERED ROADS. WINDS GUSTING IN EXCESS OF 60 MPH WERE REPORTED WITH THESE STORMS IN SHIELDS AT 813 PM. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:42 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jun 24, 3:42 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT MON JUN 24 1996 ...MAIN FORECAST CHALLENGE IS PROBLEM OF THUNDERSTORM CHANCES... AT 18Z SFC CHART INDICATED STATIONARY FRONT ACROSS SOUTHERN KS WITH DEW POINTS IN THE UPPER 60S OVER MOST OF THE STATE. NGM AND ETA AGREE IN BRINGING ANOTHER S/W AROUND PERIPHERY OF UPPER HIGH TNGT THROUGH NEBRASKA WITH GOOD THETA E RIDGE POKING THROUGH ALL BUT EXTREME WESTERN COUNTIES. WENT 50 POP TRW NRN 4 COUNTIES... CLOSEST TO FEATURE...40 TO 30 POP ELSEWHERE. NGM AND ETA REMARKABLY SIMILAR WITH VORT FEATURES AT 50H BRING WEAK S/W TOWARD SRN KS LATE TUESDAY AND TUESDAY NIGHT. FELT 20 TO 30 POP WARRENTED WITH FEATURE AS DEW POINTS WILL REMAIN HIGH WITH POSSIBLE REMNANTS OF FNT. KEPT LOW CHANCE TRW IN WED WITH DEW POINTS REMAINING VERY HIGH AND SURFACE TROUGH. FOLLOWED PERSISTENCE ON MINS AND NEAR GUIDANCE ON MAX TEMPS. DDC 068/093 068/094 068 423 GCK 067/092 067/0^94 067 333 EHA 065/095 066/095 066 333 LBL 069/097 069/097 069 333 HYS 068/093 068/094 068 333 P28 072/097 072/097 072 323 CICCONE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 45 min |
| Jun 24, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 44 min |
| Jun 24, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 48 min |
| Jun 24, 7:42 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 33 min |
| Jun 24, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 46 min |
| Jun 24, 8:03 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Jun 24, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Jun 24, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 44 min |
| Jun 24, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.